ArticleBMC geriatrics2022
Neglected vitamin K deficiency causing coagulation dysfunction in an older patient with pneumonia: a case report.
Article in BMC geriatrics, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
5 citing papers in PubMed, 9 citations in OpenAlex.
- Review
- Adult-onset Vitamin K-dependent Coagulation Factor Deficiency of Unidentified Etiology.Internal medicine (Tokyo, Japan) · 2026Article
- Cefmetazole-Induced Vitamin K-Dependent Coagulopathy Associated with Life-Threatening Gastrointestinal Bleeding in a Critically Ill Older Patient: A Case Report.Surgical case reports · 2026Article
- Rivaroxaban and Piperacillin-Tazobactam: Case of Massive Gastrointestinal Bleeding.Case reports in medicine · 2026Article
- Cefmetazole-Induced Coagulopathy in a Patient With Vitamin K Deficiency: A Case Report With Literature Review.Cureus · 2025Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundThe development of coagulation disorders can be dangerous and fatal in the older people, especially those with multiple medical conditions. Vitamin K-dependent coagulation disorders are easily overlooked when anticoagulant drugs are not used and the patient shows no signs of bleeding. CASE PRESENTATION: We report a case of a 71-year-old male suffering from pulmonary infection with severe coagulation disorder without bleeding symptoms. He also had a history of Parkinson's disease, Alzheimer's disease and cardiac insufficiency. Coagulation tests were normal at the time of admission, prothrombin time (PT) is 13.9 (normal, 9.5-13.1) seconds and the activated partial thromboplastin time (APTT) is 30.2 (normal, 25.1-36.5) seconds. But it turned severely abnormal after 20 days (PT: 136.1 s, APTT: 54.8 s). However, no anticoagulants such as warfarin was used and no bleeding symptoms were observed. Subsequent mixing studies with normal plasma showed a decrease in prothrombin times. Vitamin K deficiency was thought to be the cause of coagulation disorders considering long-term antibiotic therapy, especially cephalosporins, inadequate diet and abnormal liver function. After supplementation with 20 mg of vitamin K, coagulation dysfunction was rescued the next day and serious consequences were effectively prevented.
conclusionsOverall, timely vitamin K supplementation with antimicrobials that affect vitamin K metabolism requires clinician attention, especially in older patients who are multimorbid, frail or nutritionally compromised, and are admitted to hospital because of an infection that needs antimicrobial therapy are at risk of clotting disorders due to abnormal vitamin K metabolism secondary to altered gut flora, which can exacerbate existing nutritional deficiencies.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.